Resistance to therapy and learning disabilities are stressed as frequent complications of the syndrome of “epilepsy with myoclonic absences” reported in 8 children, ages 6 to 16 years, seen at the University Hospital of Wales in a 10 year period. The mean age at onset was 4.9 years. Febrile seizures had occurred in siblings of 3 patients. Myoclonic absences were brief, and they could be precipitated by hyperventilation. Loss of awareness was associated with bilateral jerking of the head and upper limbs, and the EEG showed rhythmic 3 c/s spike-wave discharges. The majority had generalized tonic-clonic or astatic seizures and cerebellar ataxia in addition. All became learning disabled and 7 had behavioral problems, including restlessness and impulsiveness. Treatment with lamotrigine and valproate was partially effective. [1]

COMMENT. The response to lamotrigine (LTG) reported by Wallace in this and a previous report is in contrast to the experience of Schlumberger E et al at the Hopital Saint Vincent de Paul, Paris, France [2]. Of 9 patients with myoclonic absence epilepsy treated with LTG, none was seizure-free at 3 months, 4 improved and 5 were unchanged. Side effects included skin rash, especially when LTG was added to VPA therapy, ataxia, drowsiness, and vomiting. The differentiation of this syndrome from typical absence epilepsy is important because of the poor response to treatment and the unfavorable long term outcome.